Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 136, NWS Sioux Falls, SD

June 25, 2018Union County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jun 25, 2018, 2:05 AM CDT for Union County, South Dakota. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Jun 25, 2018, 2:05 AM CDT (07:05 UTC)
Expired
Jul 2, 2018, 1:57 PM CDT
In force
7 days
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Jefferson (BSJS2).

Action stage
28 ft
Minor stage
31 ft
Moderate stage
35 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06485910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 24, 11:50 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 11:50 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1150 PM CDT Sun Jun 24 2018

.SHORT TERM...(This evening through Monday night)
Issued at 444 PM CDT Sun Jun 24 2018

Duo-faceted concern over the next couple of days, namely the
potential for severe storms and heavy rainfall.  Deep trough pushing
through the Rockies with leading jet punching toward central
Nebraska, with pressures falling and development of an inverted
trough through central into eastern Nebraska.  Another boundary was
located across southwest MN and into IA, reinforced a bit more
across southwest MN from earlier convection across Minnesota.
As we approach the peak of diurnal heating which has produced an
axis of MLCAPE approaching 2000 J/kg, storms have been bubbling up
along the more favored convergence axes, and toward better large
scale forcing pushing into south central SD. Overall, the deep-layer
shear remains fairly weak with the weak flow aloft near exiting mid-
level ridging, but low-level shear is a bit more notable especially
near the boundary.  Likely that updrafts going into the evening near
these boundaries will be able to support stretching and potential
funnels/tornadoes along with some marginally large hail.  Structures
are much more likely to evolve into a mass of multicell activity
fairly quickly in the period. Other concern is potential for heavy
rainfall, which is supported by higher PWAT values as well as the
relatively slow storm motion. Convection should be more greatly
favored east of I-29 heading through the evening, more scattered to
the west, then a slow decrease until deeper forcing returns later in
the night.

Disturbing developments in just the latest HRRR and 18z NAM which
produce an axis of 3+ inches rainfall from near Sioux Falls
northeast through southwest MN. Will have to keep an open mind as to
potential for some locally heavy rainfall this evening if cells can
align through the evening hours, but would likely become apparent
fairly quickly this evening if this was going to occur. For the most
part, heavy rainfall threats are expected to be more localized
through this later afternoon and evening. Coordinated with
neighboring offices and did not issue any additional flood watches
with a more localized threat for heavy rainfall tonight.

Main forcing with approaching upper wave looks to swing northeast
toward the Missouri River early morning with likely band of
showers/thunder rotating northward through the day and wrapping
gradually back into deformation northwest of upper low toward south
central SD. The later morning through afternoon period would likely
have the most widespread precipitation, but likely organized in
bands rotating northward through the area with lack of a good
thermodynamic boundary to work with. Rainfall could easily total a
half inch to inch and a half during this period.

Again must look more into later afternoon and early evening, behind
the leading surge of precipitation wrapping northward, where a bit
better MLCAPE recovery can occur toward northwest IA and northeast
NE, along with increasing shear as jet punches northward east of the
upper low through northwest IA. Shear increases to 30-40 kts, so
assuming a recovery toward 1-2 kJ/kg, will again have to watch
for all modes of severe weather across mainly northeast NE, far
southeast SD and northwest IA, especially southeast of a KSUX-KSPW
line.

Heavier precipitation threat will return leading and closer to the
core of upper low around Monday night mainly toward northwest IA and
southwest MN.  Looking quite likely that most areas will see
potential of system total rainfall from 1-3" through Tuesday
morning, which is certain to either return areas to flood along
mainstem rivers and streams, or slow the fall to peaking a second
time for those rivers already in flood. Needless to say, will be a
busy week on the hydrology front.

.LONG TERM...(Monday night through Sunday)
Issued at 444 PM CDT Sun Jun 24 2018

Upper low begins to slip away on Tuesday with residual moisture and
instability likely resulting in a scattering of showers and thunder
through the day, especially southwest MN into the Iowa Great Lakes
area.  Temps recovering 4-8 degrees from Monday's lower to mid 70s.

Beyond Tuesday and the exit of the upper-level low, will be seeing
temperatures warming impressively aloft (as much as +16 to +18C).
Wednesday night will see the push of the stronger EML along with a
little convergence of lower to mid-level flow, so continue to carry
a low chance for elevated convection mainly later in the night.
Otherwise, appears to be fairly low confidence in precipitation with
models diverging in the progression of the main frontal boundary
from Friday through Saturday and collapse of the warmer bubble aloft
as wave knocks down ridge, with more confidence of not having
convection than having convection by later Friday into Friday night.
Prospects would likely improve for convective development heading
toward Saturday night/Sun.  All in all, will be a very warm and very
humid close to the week before moderation to temps over the weekend.
Could see a need for heat advisories at some point if dew point
readings are as high or higher than forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Jun 24 2018

Scattered to widespread showers and thunderstorms will prevail
for much of the TAF period. MVFR ceilings and visibilities will be
common with the activity, briefly dropping to IFR conditions at
times in heavier storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Monday evening for SDZ061-062-066-067-
     070-071.

MN...Flash Flood Watch through Monday evening for MNZ089-098.

IA...Flash Flood Watch through Monday evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Flash Flood Watch through Monday evening for NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JM
Hazardous weather outlook, Jun 24, 8:40 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
840 PM CDT Sun Jun 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-260145-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
840 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Clusters of thunderstorms overnight will peak during the late
evening hours. The largest threat will be areas of heavy rainfall
with potential for flooding of urban and poor drainage areas.
Additional local rainfall up to 2 to 3 inches is possible.  An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring an additional 1 to 2 inches
of rain to the area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-260145-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
840 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Isolated to scattered showers and thunderstorms will continue
overnight. Spotty heavy rainfall is possible late evening in parts
of southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring 1 to 3 inches of rain to the
area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, Jun 24, 9:30 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       2 WSW WAHPETON          43.37N 95.21W
06/24/2018  M5.50 INCH       DICKINSON          IA   CO-OP OBSERVER

&&
Local storm report, Jun 24, 10:17 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       7 SE WESTFIELD          42.68N 96.50W
06/24/2018  M4.40 INCH       PLYMOUTH           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 24, 10:20 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       ORANGE CITY             43.00N 96.06W
06/24/2018  M1.90 INCH       SIOUX              IA   CO-OP OBSERVER

&&
Local storm report, Jun 24, 10:39 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      SIOUX CITY              42.50N 96.39W
06/24/2018                   WOODBURY           IA   LAW ENFORCEMENT

            SEVERAL ROADS UNDER WATER ALONG WITH MUD AND
            DEBRIS OVER SOME ROADS. VEHICLES DISABLED
            DUE TO THE FLOODED ROADS.

&&
Local storm report, Jun 25, 12:02 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     FLASH FLOOD      5 N ORANGE CITY         43.07N 96.06W
06/24/2018                   SIOUX              IA   LAW ENFORCEMENT

            B40 AND K64 CLOSED DUE TO WATER RUNNING OVER
            THE ROADWAY.

&&

DUX
Local storm report, Jun 25, 12:30 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      1 WSW SIOUX CITY        42.49N 96.42W
06/25/2018                   WOODBURY           IA   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING TAKING PLACE IN
            SIOUX CITY. PUBLIC REPORTS FROM SOCIAL MEDIA
            OF WATER INSIDE A GAS STATION NEAR DOWNTOWN
            SIOUX CITY. RAINFALL TOTALS BETWEEN 4 AND 6
            INCHES COMMON.

&&

DUX

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:53 PM CDTFlash Flood WarningFSDClay, Union3 hr
Jun 24, 7:56 PM CDTRiver Flood WarningFSDMinnehaha14 days
Jun 24, 9:05 PM CDTFlash Flood WarningFSDUnion3 hr
Jun 24, 9:52 PM CDTFlash Flood WatchFSDClay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more25 hr
Jun 24, 10:41 PM CDTFlash Flood Warning EmergencyFSDUnion4 hr
Jun 24, 11:13 PM CDTFlash Flood WarningFSDUnion4 hr
Jun 25, 2:05 AM CDTRiver Flood WarningFSDClay7 days
Jun 25, 2:46 AM CDTAreal Flood WarningFSDUnion12 hr
Jun 25, 5:29 AM CDTAreal Flood WarningFSDUnion12 hr
Jun 25, 4:48 PM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 25, 4:48 PM CDTRiver Flood WarningFSDUnion4 days
Jun 25, 4:48 PM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 24, 8:36 PM CDTAreal Flood WarningFSDDickinson12 hr
Jun 25, 2:40 AM CDTAreal Flood WarningFSDLyon, O'Brien, Osceola, Sioux12 hr
Jun 25, 5:16 AM CDTRiver Flood WarningFSDPlymouth24 hr
Jun 25, 4:48 PM CDTRiver Flood WarningFSDO'Brien38 hr
Jun 25, 4:48 PM CDTRiver Flood WarningFSDPlymouth3 days
Jun 25, 4:48 PM CDTRiver Flood WarningFSDPlymouth65 hr
Jun 24, 11:44 PM CDTRiver Flood WarningFSDLyon69 hr

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.